Alert archive / Kansas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 162, NWS Goodland, KS

July 22, 2009Cheyenne County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jul 22, 2009, 5:29 PM CDT for Cheyenne County, Kansas; Dundy County, Nebraska. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2009, 5:29 PM CDT (22:29 UTC)
Expired
Jul 22, 2009, 6:30 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

Counties Cheyenne County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 2:55 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2009-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-187 J/kg
Mixed-layer LCL
1482 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 1:55 PM CDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 22, 1:55 PM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1255 PM MDT WED JUL 22 2009

.DISCUSSION...
1234 PM MDT WED JUL 22 2009

EXPECTING A ROUND OF TSRA LATER THIS AFTERNOON AND EVENING. TWO
AREAS TO MONITOR FOR CI. ONE AREA IS ASSOCIATED WITH A LLVL
THETA-E RIDGE ADVECTING SLOWLY NORTH ALONG THE KS/CO BORDER SOUTH
OF I-70. THE OTHER AREA EXISTS OVER SE WY/WRN NE TETHERED TO THE
CYS RIDGE AND AHEAD OF AN APPROACHING LOW AMPLITUDE S/WV TROUGH.
THE NORTHERN ACTIVITY SHOULD PROVIDE THE LARGEST AREAL COVERAGE.
RELATIVELY LARGE HAIL AND STOUT WINDS SHOULD BE THE PRIMARY ISSUES
GIVEN THE STEEP LLVL LAPSE RATES AND DEPLETED LLVL MOISTURE
PROFILES. THE STORMS ARE EXPECTED TO MOVE SSE.

OTHERWISE, THE ONGOING PERSISTENT NOAM UA PATTERN WILL CONTINUE
THROUGH THE FCST PERIOD. AS SUCH THERE IS NOT MUCH TO WRITE THAT
BRINGS NEW MATERIAL TO THE TABLE. DAY TO DAY TRENDS WILL BE A
FUNCTION OF S/WV TROUGH TIMING THAT WILL RIPPLE THROUGH THE AREA.
AS OF NOW THE WARMEST DAYTIME TEMPS OVER THE NEXT 7 DAYS APPEAR TO
OCCUR THIS THR AND FRI AHEAD OF THE NEXT COLD FRONT SLATED TO
ARRIVE LATE ON FRIDAY. THEN WE RETURN BACK INTO THE MID/UPR 80S.
ISOLATED TO SCATTERED TSRA COULD OCCUR NEARLY EVERY
AFTERNOON/EVENING, PRIMARY OVER THE WRN HALF OF THE CWA...SIMILAR
TO THE PAST WEEK.

05

&&

.AVIATION...
1142 AM MDT WED JUL 22 2009

FOR THE 18Z TAF CYCLE...VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR
BOTH KGLD AND KMCK THROUGHOUT MOST OF THE TAF PERIOD.
ALTHOUGH...THUNDERSTORMS WILL FORM BY ABOUT 20Z AND MOVE SOUTHEAST
THROUGH THE AREA. IF ANY OF THESE STORMS HAPPEN TO PASS DIRECTLY
OVER KGLD OR KMCK...AMENDMENTS WILL BE NECESSARY TO ACCURATELY
REFLECT THE BRIEF DROP DOWN TO MVFR CONDITIONS GENERALLY POSSIBLE
BETWEEN 21Z AND 06Z. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STRONGER STORMS. FOR NOW...INCLUDED VCTS GROUPS DURING
THAT TIME.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 22, 11:40 AM CDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1040 AM MDT WED JUL 22 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1040 AM MDT WED JUL 22 2009 /1140 AM CDT WED JUL 22 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER NORTHWESTERN
PORTIONS OF THE TRI STATE REGION...THEN MOVE SOUTHEAST THROUGH THE
AREA TONIGHT. AN ISOLATED SEVERE STORM OR TWO WILL BE POSSIBLE
THROUGH MIDNIGHT...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAILY CHANCES OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE THROUGH MUCH OF THIS PERIOD. A COLD FRONT MOVING THROUGH
THE REGION ON FRIDAY MAY PROVIDE AN ADDITIONAL FOCUS FOR
THUNDERSTORMS... SOME OF WHICH MAY BE SEVERE. OTHERWISE...THE MAIN
HAZARD WILL BE DANGEROUS CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BLM

In the hours before

Special weather statement, Jul 22, 4:22 PM CDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT WED JUL 22 2009

NEZ079-222215-
DUNDY-
322 PM MDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 321 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SEVERE THUNDERSTORM 13 MILES WEST OF CHAMPION...OR 16 MILES NORTHEAST
OF ALVIN...AND MOVING SOUTH AT 20 MPH.

HAIL TO THE SIZE OF GOLF BALLS...AND WINDS TO 50 MPH ARE EXPECTED
WITH THIS STORM.

PEOPLE IN WESTERN DUNDY COUNTY...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE
READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS.

THEDE/BLM
Special weather statement, Jul 22, 4:57 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED JUL 22 2009

COZ090-222230-
YUMA COUNTY-
357 PM MDT WED JUL 22 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 354 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ECKLEY...AND MOVING SOUTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:15 PM CDTSevere Thunderstorm WarningGLDNorton60 min
Jul 22, 6:17 PM CDTSevere Thunderstorm WarningGLDLogan, Wallace58 min
Jul 22, 6:29 PM CDTSevere Thunderstorm WarningGLDCheyenne61 min
Jul 22, 6:33 PM CDTFlash Flood WarningGLDLogan, Wallace3 hr
Jul 22, 5:22 PM CDTSevere Thunderstorm WarningGLDYuma53 min
Jul 22, 4:36 PM CDTSevere Thunderstorm WarningGLDDundy54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2009Severe Thunderstorm Warnings in Nebraska, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.